Alert archive / New York / Coastal Flood Statements in 2017
Coastal Flood Statement 15, NWS New York, NY
NWS New York, NY issued this coastal flood statement at Jun 6, 2017, 3:10 PM EDT for Kings County, Nassau County, Queens County, New York. It took effect at Jun 6, 2017, 6:00 PM EDT. It was in force for 104 min.
The area
The counties it named.
The facts
- Issued
- Jun 6, 2017, 3:10 PM EDT (19:10 UTC)
- In effect from
- Jun 6, 2017, 6:00 PM EDT
- Expired
- Jun 6, 2017, 7:44 PM EDT
- In force
- 104 min
- Issued by
- NWS New York, NY
Counties Kings County, NY, Nassau County, NY, Queens County, NY
The radar
The Brookhaven radar (KOKX), 81 km from the middle of the area, began a volume at 19:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 12:00Z, 7.2 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 492 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 27 m²/s²
- 0-3 km storm-relative helicity
- 47 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
291 WHUS41 KOKX 061910 CFWOKX URGENT - IMMEDIATE BROADCAST REQUESTED COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE NEW YORK NY 310 PM EDT TUE JUN 6 2017 ...LOCALIZED MINOR COASTAL FLOODING TONIGHT FOR THE SOUTH SHORE BACK BAYS OF BROOKLYN...QUEENS...AND SOUTHERN NASSAU COUNTY... NYZ075-178-179-070000- /O.NEW.KOKX.CF.S.0015.170606T2200Z-170607T0000Z/ KINGS (BROOKLYN)-SOUTHERN QUEENS-SOUTHERN NASSAU- 310 PM EDT TUE JUN 6 2017 * LOCATIONS...THE SOUTH SHORE BACK BAYS OF BROOKLYN...QUEENS AND NASSAU COUNTY. * TIDAL DEPARTURES...AROUND 1 1/4 TO 1 3/4 FEET ABOVE NORMAL. * TIMING...AROUND THE TIME OF HIGH TIDE TONIGHT. * IMPACTS...BRIEF MINOR FLOODING OF THE MOST VULNERABLE WATERFRONT AND SHORELINE ROADS. $$ MALOIT
1 follow-up statement
893 WHUS41 KOKX 062344 CFWOKX URGENT - IMMEDIATE BROADCAST REQUESTED COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE NEW YORK NY 744 PM EDT TUE JUN 6 2017 ...WATER LEVELS RECEDING... NYZ075-178-179-070045- /O.CAN.KOKX.CF.S.0015.000000T0000Z-170607T0000Z/ KINGS (BROOKLYN)-SOUTHERN QUEENS-SOUTHERN NASSAU- 744 PM EDT TUE JUN 6 2017 NO COASTAL FLOODING WAS OBSERVED AT THE SOUTH SHORE BACK BAYS WITH THE EVENING HIGH TIDE CYCLE. WATER LEVELS WERE RECEDING AND WILL CONTINUE TO RECEDE THIS EVENING. $$
What forecasters said that day
The local office's own words before this coastal flood statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before this coastal flood statement went out at Jun 6, 1:35 PM EDT, 1 hour 35 minutes earlier.
Area forecast discussion, Jun 6, 1:35 PM EDT, 1 hour 35 minutes before
Area Forecast Discussion
National Weather Service New York NY
135 PM EDT Tue Jun 6 2017
.SYNOPSIS...
A trough of low pressure remains to our west into tonight while
high pressure slowly builds in from the north. This high
0then continues to slowly build in through Wednesday night. An
area of low pressure then moves up the coast Thursday and
Friday. High pressure will return for the weekend into early
next week, with only a weak cold frontal passage expected for
Saturday night.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Minor changes were made with this update to reflect the latest
trends in observations and guidance. The forecast appears on
track.
Minor changes to this update. Added isolated thunder to the
forecast for areas north and west of NYC until 18Z. Threat for
thunder will diminish as the shortwave passes east. Changed pops
to isolated south, scattered north for this afternoon. Any
showers will be due to a secondary shortwave rotating the upper
low near the PA/NY border.
Models agree that moisture will be limited to mainly below
700mb through the day, and PWATs fall to around and inch.
Clouds and a NE wind flow will have steady or slowly falling
temperatures this afternoon. High temperatures for the day
probably have already occurred early this morning in some cases.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM WEDNESDAY/...
The upper low center passes by just off to our north as it weakens
tonight, but still some shortwave and jet streak lift will be
present. Moisture remains relatively shallow, and slow surface
ridging continues. Will cap PoPs at chc, but models are in general
agreement that highest overall chances will be over eastern CT, and
chances diminish through the night.
Ridging at the surface and aloft combined with a lack of significant
lift sources and drying lower/mid levels likely results in a dry
day across the area on Wednesday. Will still go with a slight
chance of a shower during the morning with weak lift still
around, but it could very well end up being an entirely dry day
everywhere. After a cloudy start, clouds diminish in the
afternoon. The cloudy start and NE winds will prevent highs from
reaching normals, falling short by 5-10 degrees in most cases.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...
Cooler than normal temperatures will continue through Wednesday
night in onshore flow, with a chance of light rain and drizzle
continuing as the upper low lingers across the area. By Thursday,
the upper low will phase with a weaker southern stream feature, with
strengthening southwest flow aloft and increasing upper divergence
between the two systems leading to a deepening coastal low off the
Southeast coast. With a surface high to the north moving offshore
and the developing low pressure system to the south moving up the
coast, onshore flow and cooler than normal temperatures will be
maintained across the area for Thursday and Thursday night. By
Friday, the upper low is expected to finally depart, with the
attendant surface low moving towards Nova Scotia, giving way to
southwest flow and the advection of a warmer, more summer-like air
mass into the weekend. Any chance of precipitation for the latter
half of the week will be low, with the exception of isolated
thunderstorms mainly to the north and west of the city for Friday as
a weak short wave moves through the area, and across the same areas
Saturday as a weak cold front moves through. Temperatures will
gradually warm to near to slightly above normal values by early next
week under the influence of a strengthening Atlantic high.
&&
.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
Offshore low pres departs as another area of low pres tracks
from central NYS to the Mid-Atlantic coast while weakening
this afternoon.
Still expect IFR to low MVFR conds to prevail this afternoon
although IFR may generally prevail for most of the day.
Additionally showers will rotate through the area which could
temporarily improve cigs. Thunder is not expected as it is too
stable.
Not expecting much improvement tonight.
Medium confidence in winds.
NY Metro Enhanced Aviation Weather Support...
Detailed information, including hourly TAF wind component
fcsts, can be found at:
http:/www.weather.gov/zny/n90
KJFK TAF Comments: Amendments possible in Cigs and Visibilities.
KLGA TAF Comments: Amendments possible in Cigs and Visibilities.
KEWR TAF Comments: Amendments possible in Cigs and Visibilities.
KTEB TAF Comments: Amendments possible in Cigs and
Visibilities.
KHPN TAF Comments: Amendments possible in Cigs and Visibilities.
KISP TAF Comments: Amendments possible in Cigs and Visibilities.
.OUTLOOK FOR 18Z WEDNESDAY THROUGH SUNDAY...
.Wednesday...MVFR to IFR. Low chc showers.
.Wednesday Night-Thursday...VFR.
.Friday...Morning IFR possible becoming VFR.
.Saturday...Mainly VFR. Isolated afternoon/evening shower or
tstm.
.Sunday...VFR.
&&
.MARINE...
Minor changes were made with this update to reflect the latest
trends in observations and guidance. The forecast appears on
track.
Winds gusts at SCA levels are expected on the ocean waters east
of Fire Island Inlet this afternoon, with occasional gusts to
25 kt possible at times over eastern LI Sound and the eastern
bays of LI. Ocean seas will also build in response mainly to an
increasing swell. SCA remains unchanged, but may need to
eventually cancel at least parts of it before it's end time of
late Weds afternoon.
Seas gradually subside Wednesday night in response to a
weakening pressure gradient as a high shifts to the east, though
some lingering swells across the eastern waters remain
possible. By Thursday evening, seas will begin to slowly
increase again as a coastal low moves up the coast. SCA
conditions associated with the low may be possible through
Friday. By the weekend, flow will return to a more south-
southwest direction with a high building to the south and an
area of low pressure to the west. Given the extended period of
south-southwest flow, SCA conditions may continue into the
weekend.
&&
.HYDROLOGY...
A less than 1/4 of an inch of additional rainfall is expected
this afternoon. No hydrologic impacts are expected with this
amd through the rest of the forecast period.
&&
.TIDES/COASTAL FLOODING...
Water levels will approach minor flood thresholds with tonight's
and Wednesday night's high tidal cycles due to a persistent
northeast to easterly flow. Tidal departures of 1 to 1 1/2 ft
above astronomical are needed to reach the minor thresholds. The
most vulnerable are the south shore bay locales along western
Long Island where thresholds may be briefly reached. Right now
it does not appear to be a widespread event, so will hold off on
issuing a statement at this time.
&&
.OKX WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
NJ...None.
MARINE...Small Craft Advisory from 6 PM this evening to 6 PM EDT
Wednesday for ANZ355.
Small Craft Advisory until 6 PM EDT Wednesday for ANZ350-353.
&&
SYNOPSIS...JC/MD
NEAR TERM...CB/JC/MD/Maloit
SHORT TERM...JC
LONG TERM...JM
AVIATION...IRD
MARINE...CB/JC/MD/Maloit
HYDROLOGY...JC/MD
TIDES/COASTAL FLOODING...Hazardous weather outlook, Jun 6, 3:51 AM EDT, 11 hours 19 minutes before
Hazardous Weather Outlook National Weather Service New York NY 351 AM EDT Tue Jun 6 2017 CTZ005>012-NJZ002-004-006-103>108-NYZ067>075-078>081-176>179-071000- Northern Fairfield-Northern New Haven-Northern Middlesex- Northern New London-Southern Fairfield-Southern New Haven- Southern Middlesex-Southern New London-Western Passaic- Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-Western Essex- Eastern Essex-Western Union-Eastern Union-Orange-Putnam-Rockland- Northern Westchester-Southern Westchester-New York (Manhattan)-Bronx- Richmond (Staten Island)-Kings (Brooklyn)-Northwestern Suffolk- Northeastern Suffolk-Southwestern Suffolk-Southeastern Suffolk- Northern Queens-Northern Nassau-Southern Queens-Southern Nassau- 351 AM EDT Tue Jun 6 2017 This Hazardous Weather Outlook is for southern Connecticut, northeast New Jersey and southeast New York. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time that would meet National Weather Service warning criteria. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches...warnings and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria. ANZ330-335-338-340-345-350-353-355-071000- Long Island Sound East of New Haven CT/Port Jefferson NY- Long Island Sound West of New Haven CT/Port Jefferson NY- New York Harbor-Peconic and Gardiners Bays- South Shore Bays from Jones Inlet through Shinnecock Bay- Moriches Inlet NY to Montauk Point NY out 20 nm- Fire Island Inlet NY to Moriches Inlet NY out 20 nm- Sandy Hook NJ to Fire Island Inlet NY out 20 nm- 351 AM EDT Tue Jun 6 2017 This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time that would meet National Weather Service warning criteria. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches...warnings and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria.
The office that day
Everything else NWS New York, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 6, 7:40 PM EDT | Small Craft Advisory for Hazardous Seas | OKX | 17 hr |
Nearby
Coastal Flood Statements in New York, 2017Every coastal flood statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.